HIT that develops or worsens after heparin has been discontinued. Thrombotic manifestations are delayed for days to weeks after heparin discontinuation and discharge.
According to Warkentin, TE:
There is a disorder called “delayed-onset HIT”. Despite its name, the timing of delayed-onset HIT resembles that of “typical onset HIT”, i.e. the platelet count fall begins 5–10 days after the immunizing exposure to heparin. Thus, there really is not any “delay” in onset of HIT (the term “delayed-onset” was intended to help the clinician remember that HIT can began several days after all heparin has been stopped). In recent years, the concept of delayed-onset HIT has expanded to include patients whose HIT worsens even after stopping heparin… patients’ HIT antibodies activate platelets in the absence of heparin, with activation inhibited by high heparin (100 IU/ml) and by Fcγ receptor blocking antibodies. These patients have a higher frequency of HIT-associated DIC, lower platelet count nadirs, and greater likelihood of severe sequelae, including venous limb gangrene. Sometimes, heparin “flushes” are the only proximate heparin exposure identified.